Indiana, 2007

Lightning Strike in Indiana, August 9, 2007

August 9, 2007 · NWS LOT · 1 event in 1 county or zone

Thunderstorms produced lightning strikes which caused structual damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Thunderstorms produced lightning strikes which caused structual damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 9, 2:45 AM CST, 2 hours earlier.

Area forecast discussion, Aug 9, 2:45 AM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
345 AM CDT THU AUG 9 2007

.DISCUSSION FOR MORNING GRIDS/ZONES...
345 AM CDT

MAIN FORECAST CONCERNS WILL CONTINUE TO BE ON PRECIP POTENTIAL
THROUGH THIS AFTERNOON.

CONVECTION HAS INCREASED IN INTENSITY SOUTH OF INTERSTATE 80 OVER
THE PAST FEW HOURS...AND RADAR IMAGERY SUGGESTING THE BACK EDGE OF
YET ANOTHER MESOSCALE CONVECTIVE VORTEX TRACKING THROUGH NORTHWEST
ILLINOIS AT THIS TIME. INCREASING LOW LEVEL SOUTHWESTERLY FLOW AHEAD
OF THIS FEATURE IS RESULTING IN NEW SHOWER DEVELOPMENT INTO
NORTHWEST INDIANA. PRECIP HAS BEEN MORE STRATIFORM IN NATURE ACROSS
FAR NORTHERN ILLINOIS. SPC MESOSCALE ANALYSIS GRAPHICS INDICATING
AROUND 2000 J/KG OF MUCAPE THIS MORNING WITH 0 TO 6 KM DEEP LAYER
SHEAR MAGNITUDES ON THE ORDER OF 30-40 KNOTS. OLD SFC FRONTAL
BOUNDARY WHICH PASSED THROUGH NORTHERN ILLINOIS DID MAKE IT FARTHER
SOUTH THAN EXPECTED AND HAS SLOWLY BEGUN TO CREEP NORTHWARD
OVERNIGHT...MAKING IT AS FAR NORTH AS FAR SOUTHERN PORTIONS OF THE
CWA OVERNIGHT. THIS RESULTED IN DECREASE POTENTIAL OF HEAVY RAINS
ACROSS FAR NORTHERN ILLINOIS. BASED ON CURRENT CONVECTIVE/RADAR
TRENDS...WILL BE CANCELLING FLASH FLOOD WATCH FOR NORTHERN HALF OF
THE CWA WHICH WAS IN EFFECT UNTIL 15Z THIS MORNING.

WEAK SURFACE PRESSURE FALLS ARE NOTED AT 08Z ACROSS CENTRAL/NORTHERN
ILLINOIS LIKELY IN RESPONSE NORTHERN STREAM SHORT WAVE TRACKING
ACROSS MINNESOTA. CURRENT MASS FIELDS SUGGEST MODELS A BIT TOO FAR
NORTH WITH THE SFC LOW BUT GIVEN APPROACH OF THIS NORTHERN STREAM
SHORT WAVE...MAY SEE SFC LOW REORIENT A BIT NORTHWARD OF ITS CURRENT
LOCATION. AS THE NORTHERN STREAM SHORT WAVE SHIFTS EASTWARD
TODAY...SFC LOW AND ATTENDANT COLD FRONT WILL TRACK THROUGH THE
AREA. BEST CHANCE OF AFTERNOON SEVERE THREAT APPEARS TO BE ACROSS
EXTREME SOUTHEAST PORTIONS OF THE CWA IN CLOSER PROXIMITY TO
FRONT/WIND SHIFT. CONDITIONS SHOULD REMAIN RELATIVELY UNSTABLE FOR A
TIME BEHIND THE FRONT...BUT THE BULK OF THE MID/UPPER LEVEL FORCING
SHOULD BE AFFECTING MAINLY THE FAR SOUTHEAST BY THIS AFTERNOON. WILL
SHOW DECREASING TREND TO PRECIP LATER THIS MORNING...WITH AFTERNOON
CHANCE POPS MAXIMIZED ACROSS FAR EASTERN PORTIONS OF THE AREA...AND
MAINLY INTO NORTHWEST INDIANA. SPC HAS ADJUSTED SLIGHT RISK SLIGHTLY
SOUTHWARD FROM PREVIOUS OUTLOOK AND CURRENT TRENDS SEEM TO SUPPORT
THIS. MAIN THREAT SEVERE THREAT THIS AFTERNOON WOULD BE FOR DAMAGING
WINDS AND POTENTIAL FOR ANY STORMS TO PRODUCE VERY HEAVY RAINFALL
WITH DEW PTS LIKELY TO REMAIN POOLED IN THE LOW TO MID 70S NEAR THE
FRONTAL BOUNDARY ACROSS THE SOUTHEAST.

SFC RIDGE AXIS WILL BUILD INTO THE AREA TONIGHT INTO FRIDAY BRINGING
A RETURN OF SOME QUIET WEATHER. DID NOT INCLUDE IN THIS
FORECAST...BUT THERE DOES SEEM SOME POTENTIAL FOR SOME FOG TO
DEVELOP TONIGHT GIVEN DECOUPLING THIS EVENING...CLEARING SKIES...AND
SFC DEW PTS IN THE 60S. OTHERWISE...HAVE NOT MADE MANY CHANGES
THROUGH THE REMAINDER OF THE FORECAST. FRIDAY WILL FEEL A BIT MORE
COMFORTABLE WITH LOWER HUMIDITIES...AND SOME SLIGHTLY COOLER
CONDITIONS NEAR THE LAKE WITH CONDITIONS SEEMING FAVORABLE FOR LAKE
BREEZE DEVELOPMENT IN THE AFTERNOON.

MAIN STORY LATE THIS WEEKEND INTO NEXT WEEK MAY TURN TO THE HEAT
ONCE AGAIN. SATURDAY LOOKS TO BE A TRANSITION DAY AS LOW LEVEL RIDGE
AXIS BEGINS TO SHIFT EASTWARD...AND AS SFC TROUGH REFOCUSES ACROSS
THE NORTHERN PLAINS. 00Z GFS INDICATES 850 HPA TEMPS INCREASING BACK
INTO +22 TO +25 DEG C RANGE SUNDAY AFTERNOON AS ANOTHER SHORT WAVE
ACROSS SOUTHERN CANADA DAMPENS THE UPPER RIDGE AND TAKES A FRONT
SOUTHWARD INTO NORTHERN ILLINOIS DURING THE AFTERNOON. MAGNITUDE OF
LOW LEVEL MOISTURE AND DEGREE OF CONVECTIVE INHIBITION WILL BE THE
MAIN ISSUES TO RESOLVE FOR PRECIP CHANCES SUNDAY. WILL HOLD OFF AN
SUNDAY AFTERNOON MENTION AT THIS TIME AND KEEP POPS CONFINED TO
SUNDAY NIGHT.

MARSILI

&&

.AVIATION...

1226 AM CDT

MID LVL S/WV TROF MOVG ACROSS IA PER GOES VAPOR LOOP AND PROFLIER
NETWORK EARLY THIS MORNING...WITH 15-20 KT SWLY LLVL JET FEEDING
INTO MESOSCALE CONVECTIVE COMPLEX STRETCHING FROM EASTERN KS TO ERN
IA/NRN IL. OUTFLOW ENHANCED FRONTAL BOUNDARY STRETCHES FROM NRN MO
INTO CNTRL IL...WITH STRONGEST OVERNIGHT CONVECTION EXPECTED TO BE
JUST NORTH OF THIS FEATURE ROUGHLY ALONG KVYS...KPNT...KIKK...KVPZ
CORRIDOR. HOWEVER...LARGE REGION OF RA/EMBEDDED THUNDER EXTENDING
NORTHWARD ACROSS NWRN/NCNTRL IL ATTM WILL PROPAGATE EAST IN ADVANCE
OF MID LVL TROUGH AND SFC LOW PRESSURE REFLECTION...AND WILL LIKELY
AFFECT TERMINALS THROUGH THE MORNING WITH OCNL MVFR VIS/CIGS AND
TSRA. WRF INDICATES IA S/WV AND NRN STREAM TROF PHASING OVER UPPER
MIDWEST THROUGH MIDDAY...WITH TROF AXIS AND SFC REFLECTION MOVG
THROUGH FCST AREA BY 18-21Z. TSECTS/SNDGS INDICATE DRYING OF UPR/MID
LVLS ALONG WITH MODEST SUBSIDENCE BEYOND 18Z TODAY...AS SFC WINDS
BECOME NORTHERLY AND SHIFT FOCUS FOR PCPN SOUTH AND EAST OF
TERMINALS.

WINDS INITIALLY LGT E/SE MAY EXPECTED TO GRADUALLY BECOME MORE SE
DURG MORNING AS SFC WAVE APPROACHES...THEN SHIFTING NNW BY AFTN AS
LOW MOVES OFF TO THE EAST.

RATZER

&&

.MARINE DISCUSSION...
100 PM CDT

WEAK COLD FRONT HAS SLIPPED DOWN THRU LK MICHIGAN. THIS FRONT IS
STAGNATING SOUTH OF THE LAKE THIS EVENING AND RETURNING NORTH INTO
SRN LK MICHIGAN TNGT AS A WAVE ALONG THIS FRONT MOVES NE ACRS NRN
IL. ITS PASSAGE ACROSS LK MICHIGAN ON THURS WILL SWITCH RATHER VRBL
WINDS TO THE NORTH AND NE AGAIN THURSDAY EVENING. NORTH FLOW LIKELY
TO CONTINUE...ALBEIT LIGHT THRU FRIDAY WITH HIGH PRESSURE BLDG INTO
THE LAKES FOR THE WEEKEND AND RETURNING SOUTH FLOW ON SUNDAY. DOES
NOT APPEAR TO BE ANY PROSPECTS FOR GALES OR SMALL CRAFT IN THE NEAR
FUTURE THRU THE WEEKEND.

RLB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.

&&
Hazardous weather outlook, Aug 9, 3:30 AM CST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 AM CDT THU AUG 9 2007

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-100930-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 AM CDT THU AUG 9 2007

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TODAY AND TONIGHT

AN AREA OF THUNDERSTORMS WILL TRACK ACROSS NORTHWEST INDIANA EARLY
THIS MORNING. SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS
AFTERNOON MAINLY EAST OF A LINE FROM GARY INDIANA TO KANKAKEE TO
PONTIAC. THERE IS SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS MAY
BECOME SEVERE WITH DAMAGING WIND BEING THE MAIN THREAT...WITH HEAVY
RAINFALL ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-100930-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
430 AM CDT THU AUG 9 2007

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TODAY AND TONIGHT

AN AREA OF THUNDERSTORMS WILL MOVE ACROSS FAR SOUTHERN LAKE MICHIGAN
EARLY THIS MORNING. WIND GUSTS TO 30 KNOTS ARE POSSIBLE WITH THE
STORMS.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

The radar

The Chicago radar (KLOT), 71 km away, was scanning. The volume nearest the first event began at 10:43 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Lake

When
August 9, 4:45 AM CST
Where
Lake County, Winfield
Property damage
$20,000
Reported by
Newspaper
Coordinates
41.400, -87.280

A house under construction was struck by lightning. The house suffered fire and water damage.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2007Every state in 2007This day in weather historyWarnings in Indiana, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56114.